You might see someone with pale or discolored skin. Their body might be limp…they may not be breathing…or they could be losing consciousness.
These are signs someone might be having an overdose. How do you help them? What should you do?
First, you should call 911. And second, give them a dose of naloxone.
Naloxone is a medication that can reverse the effects of an opioid overdose. It’s a medication becoming more readily available in Colorado schools because of a 2019 state law. Districts can get the medicine for free, or at a reduced cost. Other groups, including local governments, first responders, religious organizations, and libraries can also get the medication. The law was passed to promote public health and save lives.
A recent article from The Colorado Sun states that 15 Colorado kids between the ages of 10 and 18 have died from fentanyl overdoses so far this year, but not all of those have happened at school. In 2022, the total number for the year was 34.
The University of Colorado College of Nursing’s Sheridan Health Services is starting to supply the medication at its clinics and partnered with the five schools within the Sheridan School District through a risk reduction grant from the Colorado Department of Public Health and Environment. This is all part of a comprehensive program that SHS, along with the school district, has rolled out to students.
Sheridan Health Services received about 100 doses of naloxone. School district staff were trained last year in how to administer the medication, and there are plans to train new staff this year with other safety components, like basic first aid and CPR training.
“We did training so staff can recognize the signs of an overdose, and how to use the medication while calling 911 to support that patient for better outcomes,” Alexis Barrere, CPNP, says. She is the instructor of clinical practice at Sheridan Health Services. CU Nursing owns and operates four nurse-led practices in nine locations, including Sheridan Health Services.
"We want people to not be fearful of using naloxone and understand that if someone is unconscious, it’s not a bad thing to spray naloxone up their nose,” she says.
Signs of an Overdose
Additional students and families can be referred to the clinic for Narcan doses when there are concerns for potential overdoses in the home, eliminating the barrier of needing a prescription or having to pay for the medication. Each of Sheridan’s five schools was supplied with two doses of naloxone each to have on site in case of an overdose. Barrere says even the preschool and elementary schools have the medication.
“We felt it was vital to have naloxone in every school regardless of the age of students,” she says. “We don’t expect preschoolers or elementary school kids to be at risk in a public school, but we know there are parents, older siblings, or other visitors who are entering the school that could be potentially experiencing an overdose or could be at risk of overdosing.”
The Prevalence of Fentanyl
The Sheridan School District has not had to use any doses of naloxone on school grounds yet, but Barrere says it’s only a matter of time because of the increasing prevalence of fentanyl.
“Fentanyl has made its way into other substances that youth might be experimenting with, so that’s where we’re seeing the tragic overdose situations,” she says. “They’re being exposed to it through other substances. Youth seem to know more about fentanyl and more about the lethality of it than I’ve previously seen.”
Young people are also impacted by overdoses or opioid exposure because their family, friends, and people in community are using the drugs.
“We’ve had a few parents or other family members of students who died from overdoses and the children have been involved, or they found their family members overdosing and it’s tragic,” she says.
Preventing Substance Abuse
Sheridan Health Services is taking a multi-faceted approach to teaching students about the dangers of drugs and substance abuse. Medical and behavioral health providers at the clinic work with the district’s social work team to identify students who are at risk, or who are struggling with substance use and connect them to behavioral health therapy.
“We’re also investing money in a peer support program,” Barrere says. “Their job is to be on the ground with students or be able to text or call in the moment so there’s an immediate resource for teens who are struggling.”
There’s also a substance abuse program called Prime for Life for Sheridan’s middle and high school students. It’s an eight-to-twelve-week program used as an alternative to suspension. The program gives an overview of different types of substances and things to watch out for.
“We want students to know that Sheridan Health Services is a safe place to come to have conversations that maybe they wouldn’t feel comfortable with having at other places,” Barrere says. “This is a place where people know they can come back and get the care they need in a safe, open, and inclusive environment.”
The CDC's website has additional information about naloxone, including how to administer it.